Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 92, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 3, 2012, 8:15 PM EDT for McMinn County, Tennessee. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2012, 8:15 PM EDT (00:15 UTC)
- Expired
- Apr 3, 2012, 8:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 8:20 PM EDT | HAIL 1 | 6 Nw Athens, TN | |
| Apr 3, 8:25 PM EDT | TSTM WND DMG | 5 Wnw Athens, TN | STRUCTURAL DAMAGE TO A HOME. |
| Apr 3, 8:52 PM EDT | HAIL 1 | 5 Nw Athens, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2040 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
222
WUUS54 KMRX 040015
SVRMRX
TNC107-040045-
/O.NEW.KMRX.SV.W.0092.120404T0015Z-120404T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EDT TUE APR 3 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCMINN COUNTY IN EAST TENNESSEE...
* UNTIL 845 PM EDT
* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ATHENS...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ETOWAH...NIOTA AND ENGLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3542 8476 3561 8461 3553 8447 3547 8444
3546 8445 3545 8444 3541 8443 3540 8441
3535 8440 3533 8442 3531 8448 3528 8451
TIME...MOT...LOC 0015Z 301DEG 10KT 3545 8460
$$
MJB1 follow-up statement
622
WWUS54 KMRX 040030
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT TUE APR 3 2012
TNC107-040045-
/O.CON.KMRX.SV.W.0092.000000T0000Z-120404T0045Z/
MCMINN TN-
830 PM EDT TUE APR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR MCMINN COUNTY...
AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ATHENS...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ETOWAH AND ENGLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3542 8476 3561 8461 3553 8447 3547 8444
3546 8445 3545 8444 3541 8443 3540 8441
3535 8440 3533 8442 3531 8448 3528 8451
TIME...MOT...LOC 0030Z 301DEG 10KT 3543 8456
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:20 PM EDT, 55 minutes earlier.
Area forecast discussion, Apr 3, 7:20 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 720 PM EDT TUE APR 3 2012 .AVIATION... CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED WARM FRONT STRETCHING OVER SOUTHERN WV AND WESTERN NC...WITH A MOIST AND UNSEASONABLY MILD AIR MASS OVER THE FORECAST AREA. AREA RADARS REVEAL WEAKENING CONVECTION OVER SOUTHWEST VA AND NORTHEAST TN... WHICH SHOULD GRADUALLY DIMINISH AFTER SUNSET. WITH RAIN REPORTED AT KTYS AND KTRI THIS AFTERNOON...WILL PLAN TO MENTION SOME FOG TONIGHT...ESPECIALLY AT KTRI WHERE DENSE FOG SHOULD DEVELOP AFTER MIDNIGHT. A WEAK COLD FRONT IS PROGGED TO MOVE SOUTHWARD INTO THE OHIO RIVER VALLEY OVERNIGHT...AND THEN INTO THE FORECAST AREA BY WEDNESDAY AFTERNOON. THIS COLD FRONT WILL LIKELY TRIGGER SCATTERED AFTERNOON CONVECTION AROUND THE TAF SITES...AND ALSO CREATE GUSTY SOUTHWEST WINDS DURING THE AFTERNOON HOURS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, Apr 3, 5:26 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 526 AM EDT TUE APR 3 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 526 AM EDT TUE APR 3 2012 /426 AM CDT TUE APR 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY ACROSS THE AREA TODAY. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... FRONTAL BOUNDARIES WILL LINGER IN THE SOUTHERN APPALACHIAN REGION THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON THROUGH THURSDAY EVENING THIS WEEK. SON/TD
In the hours before
Special weather statement, Apr 3, 6:35 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 635 PM EDT TUE APR 3 2012 TNZ012-013-032315- CAMPBELL TN-SCOTT TN- 635 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL 715 PM EDT... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF LA FOLLETTE...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE OAK AND FINCASTLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Local storm report, Apr 3, 6:45 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL LA FOLLETTE 36.37N 84.13W
04/03/2012 E0.25 INCH CAMPBELL TN LAW ENFORCEMENT
&&Local storm report, Apr 3, 6:58 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 5 E DANDRIDGE 36.02N 83.33W
04/03/2012 JEFFERSON TN LAW ENFORCEMENT
ONE TREE DOWN ON SWANNSYLVANIA RD.
&&Local storm report, Apr 3, 6:59 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
04/03/2012 GREENE TN LAW ENFORCEMENT
ONE TREE DOWN ON WEST MAIN ST.
&&Special weather statement, Apr 3, 7:28 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 728 PM EDT TUE APR 3 2012 TNZ069-040015- KNOX TN- 728 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 815 PM EDT... AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE... BEARDEN...LAKE FOREST AND KIMBERLIN HEIGHTS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MJB
Special weather statement, Apr 3, 7:55 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 755 PM EDT TUE APR 3 2012 TNZ085-040045- MCMINN TN- 755 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MCMINN COUNTY UNTIL 845 PM EDT... AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ATHENS...ETOWAH... NIOTA AND ENGLEWOOD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:42 PM EDT | Areal Flood Advisory | MRX | McMinn | 2 hr |
| Apr 3, 8:44 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.